Document Detail


Accidental overdose of tiotropium in a patient with atrial fibrillation.
MedLine Citation:
PMID:  20118141     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of refractory tachycardia after an excessive dose of inhaled tiotropium. CASE SUMMARY: A 74-year-old male with atrial fibrillation was admitted for increased heart rate and shortness of breath. The patient's heart rate was initially stabilized between 80 and 90 beats/min with metoprolol succinate 50 mg daily. During hospitalization, he accidentally received 5 capsules of tiotropium 18 microg inhaled as a single dose (total 90 microg) and, approximately 15 minutes later, his heart rate increased from 80 to 160 beats/min. Over 5 days of hospitalization, the patient's tachycardia was difficult to control and he required multiple atrioventricular (AV) nodal blocking agents (physostigmine, metoprolol tartrate, diltiazem) for effective stabilization prior to discharge. On outpatient follow-up 11 days after the ingestion the patient's heart rate was in the 40s and the AV nodal blocking agents were proportionately decreased. DISCUSSION: Tiotropium is a long-acting anticholinergic medication used to treat chronic obstructive pulmonary disease. Little has been reported as to the potential systemic toxicities of tiotropium. Tachycardia is listed as a potential adverse effect, but based on a MEDLINE search (1966-July 2009) using tiotropium, tachycardia, and overdose as search terms, there have been no case reports published. Renal impairment may increase plasma concentrations of tiotropium; our patient's creatinine clearance was estimated to be below 50 mL/min. According to the Naranjo probability scale, our patient's development of tachycardia was probably associated with tiotropium inhalation. CONCLUSIONS: Tiotropium can be temporally implicated in a rapid heart rate following excessive ingestion. Health care professionals should be aware of tachycardic effects of tiotropium, particularly in patients with underlying structural heart disease, atrial fibrillation, and renal impairment.
Authors:
Michael D Gregory; Tracey L Mersfelder; Thomas Jamieson
Publication Detail:
Type:  Case Reports; Journal Article     Date:  2010-01-05
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  44     ISSN:  1542-6270     ISO Abbreviation:  Ann Pharmacother     Publication Date:  2010 Feb 
Date Detail:
Created Date:  2010-02-04     Completed Date:  2010-04-26     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  United States    
Other Details:
Languages:  eng     Pagination:  391-3     Citation Subset:  IM    
Affiliation:
Brown University Combined Neurology/Psychiatry Resident, Providence, RI, USA. michael_gregory@brown.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Administration, Inhalation
Aged
Atrial Fibrillation / complications
Bronchodilator Agents / administration & dosage,  poisoning*,  therapeutic use
Follow-Up Studies
Heart Rate / drug effects
Humans
Male
Medication Errors
Overdose
Pulmonary Disease, Chronic Obstructive / complications,  drug therapy
Scopolamine Derivatives / administration & dosage,  poisoning*,  therapeutic use
Tachycardia / chemically induced*
Chemical
Reg. No./Substance:
0/Bronchodilator Agents; 0/Scopolamine Derivatives; 136310-93-5/tiotropium

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Safety of Subcutaneous Octreotide in Patients with Sulfonylurea-Induced Hypoglycemia and Congestive ...
Next Document:  Update on Pressure Ulcer Management and Deep Tissue Injury (February).